Alert archive / Nebraska / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at May 19, 2018, 8:01 AM MDT for Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 8:01 AM MDT (14:01 UTC)
- Expired
- May 19, 2018, 11:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 52 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 2.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278 WGUS55 KCYS 191401 FFWCYS NEC105-WYC021-191700- /O.NEW.KCYS.FF.W.0005.180519T1401Z-180519T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Cheyenne WY 801 AM MDT SAT MAY 19 2018 The National Weather Service in Cheyenne has issued a * Flash Flood Warning for... Southwestern Kimball County in the Panhandle of Nebraska... Southeastern Laramie County in southeastern Wyoming... * Until 1100 AM MDT * At 800 AM MDT, Doppler radar indicated heavy rain across the warned area. 3 to 5 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Pine Bluffs, Burns, Albin, Panorama Point and Carpenter. This includes the following highways... Interstate 80 in Wyoming between mile markers 383 and 402. Interstate 80 in Nebraska between mile markers 1 and 10. Additional rainfall amounts in excess of one inch are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4142 10441 4142 10408 4101 10369 4100 10442 $$ Hammer
1 follow-up statement
222 WGUS75 KCYS 191705 FFSCYS Flash Flood Statement National Weather Service Cheyenne WY 1105 AM MDT SAT MAY 19 2018 NEC105-WYC021-191714- /O.EXP.KCYS.FF.W.0005.000000T0000Z-180519T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kimball NE-Laramie WY- 1105 AM MDT SAT MAY 19 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES HAS EXPIRED... Flooding remains a threat. An Areal Flood Warning remains in effect for the warned area until 345 PM MDT this afternoon. LAT...LON 4142 10441 4142 10408 4101 10369 4100 10442 $$ Hammer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at May 19, 5:55 AM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 19, 5:55 AM MDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 555 AM MDT Sat May 19 2018 .SHORT TERM...(Today and tonight) Issued at 357 AM MDT Sat May 19 2018 Continued focus of short term will remain on the localized flooding risk that is ongoing across portions of far southeast Wyoming and into the Nebraska Panhandle. Main highlights and changes for this update: 1) A flood watch remains in effect for southeast Wyoming and the Nebraska Panhandle through 6pm this evening as flood impacts are ongoing across portions of the region. The flood watch was removed from the Laramie Range, western Laramie County, and Platte County. 2) The winter weather advisory has been cancelled early for the high elevations of the Snowy Range in Albany and Carbon Counties. H5 shortwave troughing exists over much of WY/CO and into the central Plains this morning. It appears two H5 vorticity lobes are making for muddled divergence aloft as yesterday's afternoon convection created a large thunderstorm complex that shifted north into the NE panhandle and SE WY. Persistent heavy rain and some thunderstorms created substantial rises on local creeks and rivers in the NE panhandle overnight with 2-4 inch totals thus far. The question moving forward will be how far west and north the precipitation will shift and the overall rainfall rates. PWATs will continue to slowly decrease through the morning hours and with reduced moisture flux, overall rainfall rates should reduce next 6-12 hours. However, given saturated soils from the overall wet pattern of late, will continue the Flood watch for most areas. Given expected lower rainfall rates and lower to little rainfall having occurred in west Laramie and much of Platte County, will remove the flood watch from these areas. Yesterday's complex appears to have cut off greater mid-level moisture amounts farther west to the Sierra Madre Range and the Snowy Range so far this morning. While some high elevation snow is still possibly (2 to 4 inches) for the Snowy Range above 9000ft, overall amounts appear lower then 24 hours ago. As a result of this trend, have removed the winter weather advisory. Will have to monitor closely through the day but overall precipitation amounts that far west appear to be reduced below advisory criteria. A cool, raw day is expected today as the light to moderate rain continues and north winds of 15 to 25 mph occur with some gusts upwards of 35 mph. Precipitation will tapper down through the evening hours as the closed low shifts farther east into the north-central Plains. Scattered showers over the higher terrain will return Sunday afternoon but the High Plains east of the Laramie Range should remain dry and warm up into the 50s and lower 60s. .LONG TERM...(Monday through Friday) Issued at 357 AM MDT Sat May 19 2018 An active first half of next week remains likely with several more rain and storm chances into at least Wednesday. Models are in better agreement in the longer range but unfortunately suggest a semi-active northwest flow pattern towards the second half of the week. Models diverge into the weekend with lower forecast confidence. Another large western CONUS closed low and associated trough axis appears to become established by Monday. This will place the region once again in unsettled SW flow with several H5-H3 perturbations transiting over WY. Diurnally driven showers are likely Monday and Tuesday with a larger complex possible into Wednesday morning depending on shortwave trough positioning. Drier and cooler conditions will be likely Thursday as northwest flow become established. Weak instability each afternoon could allow for some shower and thunderstorm generation. However, the overall coverage should be reduced from earlier in the week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 551 AM MDT Sat May 19 2018 Poor flying day in store across most terminals minus KRWL. IFR to LIFr conditions are ongoing for KCYS and points east where RA is shifting from east to west into the region. Precipitation will remain steady through the day for these sites with LAR developing lower ceilings and -RA through the morning and afternoon. Overall activity will be light to moderate with limited thunderstorm activity but visibilities and ceilings will be low for much of the day as IFR conditions persist. RA will end through the evening hours with most sites returning to MVFR overnight into Sunday morning. Surface winds will be north at 15-25 with some gusts to 35 knots through the day. Winds will calm into Sunday morning. && .FIRE WEATHER... Issued at 551 AM MDT Sat May 19 2018 Fire weather concerns will remain low through the next several days as high moisture will continue with relative humidity values above critical thresholds. Widespread wetting rainfall will occur through much of today while winds increase from the north and northeast upwards of 25 to 35 mph. Drier conditions are expected Sunday for the High Plains with some mountain showers. Additional afternoon and evening rain showers are probable Monday through Wednesday as fire concerns remain low. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flood Watch through this afternoon for WYZ108-118-119. NE...Flood Watch through this afternoon for NEZ019>021-054-055. && SHORT TERM...JSA LONG TERM...JSA AVIATION...JSA FIRE WEATHER...JSA
Hazardous weather outlook, May 19, 6:17 AM MDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 617 AM MDT Sat May 19 2018 NEZ019>021-054-055-WYZ108-118-119-201230- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-Goshen County- Central Laramie County-East Laramie County- 617 AM MDT Sat May 19 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A flood watch is in effect through 6pm tonight. Numerous heavy showers and isolated thunderstorms caused localized flooding overnight in this area. Continued moderate rain showers today will prolong the flood impacts and any additional rainfall could make residual flooding impacts worse. Precipitation will end through the late evening hours. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Periods of showers and storms will occur through much of the upcoming week. Localized flooding impacts could occur given the prior wet pattern and rainfall already received. .Spotter information statement... NEZ002-003-095-096-WYZ101>107-109>117-201230- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- 617 AM MDT Sat May 19 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous light showers are expected across the region today and then end through the evening hours. Some high elevation snow in the Snowy Mountain Range above 9000 ft will be possible and accumulate upwards of 2 to 4 inches. Overall impacts are expected to be minor. For the week ahead, scattered showers and a few thunderstorms could pose additional heavy rain and flooding risk given the saturated soils. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY .Spotter information statement... Allen
In the hours before
Local storm report, May 19, 4:29 AM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
429 AM MDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM FLASH FLOOD 2 NNE JAY EM 42.50N 104.35W
05/18/2018 GOSHEN WY LAW ENFORCEMENT
BRIDGE WASHED OUT ON HARRIS RANCH ROAD, ONE HALF MILE
WEST OF HIGHWAY 85. ONE VEHICLE TRIED TO CIRCUMNAVIGATE
WASHED OUT BRIDGE AND BECOME STUCK IN THE DITCH.
&&
HAHNLocal storm report, May 19, 6:37 AM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 AM MDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM FLASH FLOOD GERING 41.83N 103.67W
05/19/2018 SCOTTS BLUFF NE LAW ENFORCEMENT
LAW ENFOREMENT REPORTED NUMEROUS ROADS THROUGHOUT GERING
CLOSED AND BARRICADED DUE TO HIGH WATER. SOME AFFECTED
ROADS INCLUDE FIVE ROCKS ROAD, HIGHWAY 92, SOUTH BELTLINE
HIGHWAY, AND HIGHWAY 71.
&&
JALLENSpecial weather statement, May 19, 6:53 AM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Cheyenne WY 653 AM MDT Sat May 19 2018 WYZ110-115>119-191800- North Snowy Range Foothills-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- Including the cities of Arlington, Elk Mountain, Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 653 AM MDT Sat May 19 2018 ...Patchy areas of Dense fog along I-80 in the foothills up to Summit... Patchy areas of dense fog will be likely across portions of I80 climbing into the Laramie Range foothills and reaching the I80 summit from mile markers 350 to 320. Please use caution when traveling through these areas as visibilities could quickly be reduced. Place more space between you and vehicle ahead and reduce speed. Conditions will slowly improve through the late morning and afternoon hours. Allen
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:12 PM MDT | Special Weather Statement | CYS | Sioux | 63 min |
| May 18, 10:00 PM MDT | Special Weather Statement | CYS | Dawes | 45 min |
| May 18, 10:50 PM MDT | Flash Flood Warning | CYS | Dawes, Sioux | 3 hr |
| May 18, 11:26 PM MDT | Areal Flood Advisory | CYS | Scotts Bluff | 4 hr |
| May 19, 12:38 AM MDT | Flash Flood Warning | CYS | Banner, Kimball, Scotts Bluff | 7 hr |
| May 19, 7:43 AM MDT | Areal Flood Advisory | CYS | Banner, Kimball, Scotts Bluff | 5 hr |
| May 19, 10:01 AM MDT | Areal Flood Warning | CYS | Banner, Kimball, Scotts Bluff, Sioux | 6 hr |
| May 19, 11:34 AM MDT | Areal Flood Advisory | CYS | Box Butte, Cheyenne, Dawes, Morrill | 4 hr |
| May 19, 3:18 PM MDT | Areal Flood Warning | CYS | Banner, Box Butte, Dawes, Kimball, Scotts Bluff, Sioux | 6 hr |
| May 19, 3:29 PM MDT | Areal Flood Advisory | CYS | Box Butte, Cheyenne, Dawes, Morrill | 6 hr |
| May 18, 6:01 PM MDT | Areal Flood Advisory | CYS | Goshen, Niobrara | 6 hr |
| May 18, 6:18 PM MDT | Special Weather Statement | CYS | Goshen | 57 min |
| May 18, 7:20 PM MDT | Special Weather Statement | CYS | Platte | 55 min |
| May 18, 11:58 PM MDT | Flash Flood Warning | CYS | Goshen | 6 hr |
Nearby
Flash Flood Warnings in Nebraska, 2018Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.